Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Brownsville, TX

April 3, 2004Starr County, Texas

NWS Brownsville, TX issued this flash flood warning at Apr 3, 2004, 7:45 PM CST for Starr County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2004, 7:45 PM CST (01:45 UTC)
Expired
Apr 3, 2004, 11:00 PM CST
In force
3 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Starr County, TX

The radar

The Brownsville radar (KBRO), 141 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 1.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2004-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2004-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1780 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 040149
FFWBRO
TXC427-040500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
745 PM CST SAT APR 3 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN STARR COUNTY IN DEEP SOUTH TEXAS

* UNTIL 1100 PM CST

* AT 739 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  TRAINING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED 
  AREA. DOPPLER RADAR ESTIMATED 2 TO 3 INCHES OF RAINFALL EACH HOUR 
  FROM THESE THUNDERSTORMS. THIS AREA HAS ALREADY RECEIVED COPIOUS
  AMOUNTS OF RAINFALL FROM YESTERDAY...AND LITTLE ADDITIONAL RAIN
  IS NEEDED FOR FLOODING IN THE WARNED AREA. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...LA GLORIA AND GARCIASVILLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND. TURN AROUND...DONT DROWN.

LAT...LON 2678 9836 2625 9861 2636 9880 2678 9892

$$

PHILO/MARTIN
2 follow-up statements
000 
WGUS74 KBRO 040242
FFSBRO
TXC427-040300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
842 PM CST SAT APR 3 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN STARR
COUNTY HAS BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 2672 9841 2622 9863 2632 9882 2675 9887

$$

PHILO
000 
WGUS74 KBRO 040321
FFSBRO
TXC427-040400-

FLASH FLOOD STATEMENT...RESEND FOR MEDIA
NATIONAL WEATHER SERVICE BROWNSVILLE TX
920 PM CST SAT APR 3 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN STARR 
COUNTY UNTIL 11 PM HAS BEEN CANCELED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 2672 9841 2622 9863 2632 9882 2675 9887

$$

PHILO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 3:00 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 3, 3:00 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
300 PM CST SAT APR 3 2004

.SHORT TERM...A SOUTHWESTERLY FLOW OF AIR WILL CONTINUE IN THE UPPER
LEVELS FOR THE NEXT FEW DAYS CAUSING MINOR IMPULSES TO MOVE ACROSS
DEEP SOUTH TEXAS THROUGH WEDNESDAY.  A WEAK COLD FRONT WILL APPROACH
DEEP SOUTH TEXAS MONDAY AND TUESDAY CAUSING SHOWERS AND
THUNDERSTORMS TO INCREASE.  TEMPERATURES WILL BE NEAR NORMAL FOR
THIS TIME OF YEAR DUE TO SOME CLOUD COVER.  WINDS WILL BE FROM THE
SOUTHEAST THROUGH THE MIDDLE OF NEXT WEEK.
&&

.LONG TERM...A HIGH PRESSURE RIDGE WILL BUILD OVER THE AREA TOWARD
THE END OF NEXT WEEK DECREASING THE CHANCES FOR SHOWERS AND
THUNDERSTORMS.  A DRY AND STABLE AIRMASS WILL DOMINATE THE AREA
THROUGH NEXT WEEKEND.  TEMPERATURES WILL BE ABOVE NORMAL FOR THIS
TIME OF YEAR DUE MOSTLY TO SUNNY SKIES DURING THE DAYTIME HOURS.
WINDS WILL BE LIGHT OUT OF THE EAST FOR THE END OF NEXT WEEK.
&&

.MARINE...AT 1PM BUOY020 REPORTED NORTHEAST WINDS AT 8KTS AND SEAS 3
FEET. EAST WINDS WILL REMAIN THROUGH THE DAY AS HIGH PRESSURE TO THE
NORTH INTERACTS WITH LOW PRESSURE TO THE SOUTH. A COUPLE OUTFLOW
BOUNDARIES CROSSING THE COASTAL WATERS HAVE BRIEFLY SPARKED A COUPLE
SHOWERS EARLIER TODAY. THIS SHOULD CONTINUE UNTIL AROUND SUNSET. A
GREATER CHANCE FOR SHOWERS AND THUNDERSTORMS DEVELOPS LATER SUNDAY
AS A FRONTAL BOUNDARY PUSHES INTO SOUTH TEXAS AND BETTER UPPER LEVEL
DYNAMICS ROTATE IN FROM THE SOUTHWEST. SOME OF THESE THUNDERSTORMS
MAY GET STRONG SO MARINERS SHOULD KEEP APPRISED OF THE LATEST
UPDATES TOMORROW.
&&

.AVIATION...SHOWERS AND A FEW THUNDERSTORMS BEING SPARKED ALONG OLD
OUTFLOW BOUNDARIES WILL DRIFT NEAR LOCAL AIRPORTS MAINLY DURING THE
DAYTIME HOURS. THESE SHOWERS WILL HAVE BRIEF HEAVY RAINS AND
VARIABLE WINDS GUSTS. LOW CIGS WILL REMAIN OVERNIGHT INTO TOMORROW
MORNING. MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR
TOMORROW.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 69 78 68 78 69/ 00 10 00 20 10
BROWNSVILLE         68 80 67 80 68/ 00 20 00 30 20
HARLINGEN           65 82 64 82 65/ 00 20 00 30 20
MCALLEN             65 84 65 84 65/ 10 30 00 40 30
RIO GRANDE CITY     63 84 62 84 63/ 10 30 00 40 30
SOUTH PADRE ISLAND  70 77 69 77 70/ 00 10 00 20 10
&&

SYNOPTIC/GRIDS...65
MARINE/AVIATION...64
MESO..............MARTINEZ

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Apr 3, 6:00 AM CST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
600 AM CST SAT APR 3 2004

TXZ248>257-041100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
600 AM CST SAT APR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS REMAIN IN THE EXTENDED FORECAST. THE
CHANCES WILL BE GREATEST IN THE WEST FROM MONDAY THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 6:37 PM CSTSevere Thunderstorm WarningBROHidalgo, Starr38 min
Apr 3, 7:57 PM CSTSevere Thunderstorm WarningBROStarr48 min
Apr 4, 3:55 PM CDTSevere Thunderstorm WarningBROJim Hogg50 min
Apr 4, 4:40 PM CDTFlash Flood WarningBROJim Hogg110 min
Apr 4, 5:02 PM CDTSevere Thunderstorm WarningBROJim Hogg43 min
Apr 4, 5:54 PM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg51 min
Apr 4, 6:06 PM CDTTornado WarningBROBrooks, Jim Hogg39 min
Apr 4, 6:37 PM CDTTornado WarningBROBrooks53 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.